In 2018, there were 2,070 overdose deaths in Australia alone. The most commonly used drugs that led to unintentional overdosing included opioids and benzodiazepines in both Australia and New Zealand. Men were more likely to overdose on prescription opioids and heroin whereas women were more likely to overdose on just opioids.
The best way to prevent overdose in situations where opioids are involved is to become better educated and informed on drug use and prevention techniques.
Signs of a Drug Overdose
Symptoms of an overdose may vary depending on the specific drug that was taken, but in general, some of the signs might include:
- Abnormal or shallow breathing
- Loss of consciousness
- Changes in skin color (blue tint)
- Fast, slowed, or irregular heartbeat
- Change in normal body temperature
Because opioid overdoses are the most common type of unintentional overdose, knowing the drug-specific signs is vital. When a person is using these drugs in excess, they may exhibit signs of nodding out, contracted pupils, slack muscles, scratching or slurred speech. An overdose is going to look like:
- Loss of consciousness
- Unresponsive when others try to wake them up
- Unable to communicate
- Extremely slow or shallow breathing
- Purple or gray skin tone
- Choking or gurgling sounds
- Limp muscles/body
- Pale or clammy face
- Blue or purple lips or fingernails
- Slow or no heartbeat
Overdose Prevention Tips
The best way to prevent an overdose is to stay away from drugs that have any potential for abuse. Unfortunately, opioids and benzodiazepines are widely prescribed and can be difficult to stay away from. The following tips are meant to help prevent overdoses or help individuals act when an overdose does occur.
- Never mix drugs when using them, and stay away from alcohol as this can intensify the effects of the drug and potentially lead to an overdose.
- Only take the prescribed amount of opioids or benzos. If you are concerned about the drugs potential for abuse or might be experiencing withdrawal when not taking the medication, speak to your doctor about using something different.
- Keep Naloxone on hand, especially if you notice that someone is using opioids or if you yourself are using them. Naloxone is a medication that when used can reverse the effects of an overdose and keep someone stable until medical services arrive.
- Call emergency medical services immediately if you believe someone has overdosed. Even if they haven’t, showing signs similar to an overdose is worrisome and probably needs attention.
Overdose Prevention Resources
There are various overdose prevention resources available to the Australian public. The best thing we can do to minimize the number of deaths by overdose each year is to become as informed and educated as possible. Knowing how to access these resources as well as understand them could be the difference between life and death.
Penington Institute: A website that provides overdose response resources such as how to locate and use Naloxone. They also provide various educational videos which can make these resources easier to understand. They also have the COPE program which can connect individuals with resources and direct you to finding Naloxone near you.
The Government of Western Australia Mental Health Commission: As a government-funded website, they do provide various opioid prevention resources for the public.
The Government of South Australia: Provides information about opioids, overdosing, and Naloxone. They also provide vouchers for free Naloxone.
Harm Reduction Victoria: This is an online resource that provides information about harm reduction and overdose prevention. They work to educate the public on Naloxone use and other resources that might be available.
International Overdose Awareness Day: This is a global campaign that works to end overdoses worldwide. They provide various resources, information, campaigns and events, and the ability to donate to this project so they can provide resources worldwide to end the opioid overdose epidemic.
Alcohol and Drug Foundation: This website provides information on various drugs and alcohol as well as signs of use, abuse, and overdose. Not only are they informational, but they also provide risk reduction resources and techniques as well as where to find and how to use Naloxone.
Victoria State Government: They work to provide harm reduction resources and techniques. They are also informational and educational and work to promote research, overdose prevention techniques, and facts about drugs.
Mike Smeth is a mental health advocate who works to make prevention and treatment information available to all. You can get in touch with him via LinkedIn, Twitter, and Facebook.